Symptoms of low blood sugar appear when the sugar level drops to low levels. Hypoglycemia most commonly occurs in diabetic patients due to medications that cause hypoglycemia.
What are the symptoms of low blood sugar?
How the symptoms of low blood sugar appear varies from person to person, some people only develop symptoms when the blood sugar level drops to very low values, while for others symptoms of hypoglycemia appear faster.
Symptoms of hypoglycemia often appear in a person when fasting blood sugar drops below 70 milligrams per deciliter, and the severity of symptoms increases as the percentage of deficiency increases, and an episode of hypoglycemia may occur in severe cases.
The hypoglycemic patient suffers from fatigue, anxiety, excessive sweating, pale skin, dizziness, rapid heartbeat, feeling hungry, in addition to tremors.
Symptoms of hypoglycemia worsen if the patient's condition is not treated appropriately. In severe cases, signs and symptoms may include: vision disturbances, inability to focus, confusion and disorientation, seizures, and loss of consciousness.
Symptoms of low blood sugar are often seen in patients with diabetes due to an excessive amount of medication, but hypoglycemia is not limited to diabetics only, as symptoms of low blood sugar can be seen in non-diabetics.
The production and release of glucose into the bloodstream depends on many factors, such as the function of the pancreas, which is responsible for secreting insulin, in addition to the function of the liver, which stores glucose in the form of a hormone called glucagon.
Increased insulin secretion in the blood leads to a decrease in sugar, as is the case in insulin-producing tumors that arise at the expense of the pancreas, or when treating type 1 diabetes by incorrect administration of insulin.
What are the causes of low blood sugar?
Low blood sugar can occur for several reasons, including:
Diabetes medications reduce high blood glucose levels and keep it within normal limits. Sometimes these medications may cause hypoglycemia as a result of medication misuse.
Increasing the dose of the drug without consulting the doctor may lead to low blood sugar, irregular timing of taking the drug may also cause low blood sugar in diabetic patients.
Abstaining from eating a meal after taking the drug may cause signs of hypoglycemia, as the decrease in glucose from food may exacerbate the hypoglycemia caused by diabetes medications.
In addition to the above, intense physical exertion after taking the drug may cause a drop in blood sugar, the reason behind this is the increased consumption of sugar during physical activities, which may increase the symptoms of hypoglycemia caused by the drug.
Other non-diabetic causes
Low blood sugar is not limited to diabetics only, as there are many causes that may lead to low blood sugar for non-diabetics, including:
- Skipping or delaying a meal
- Low-carb foods (carbohydrates are the most sugar-containing source of energy)
- intense exercise
- Excessive drinking (which affects the liver's ability to release the glucose stored in it)
- take medicine diabetes by mistake
- An increase in insulin secretion for some reason (pancreatic tumors)
- Having some diseases that interfere with drug absorption (such as cirrhosis of the liver or kidney failure)
How to treat low blood sugar
The best treatment for managing an episode of hypoglycemia is to eat a snack that contains sugar that is quickly absorbed, so patients at risk of developing hypoglycemia are advised to keep snacks containing sugar wherever they go.
Among the foods that contain fast-absorbing sugar: fruit syrup, honey, sweet candy, glucose tablets, check your blood sugar level 15 minutes after eating a meal.
If the sugar does not rise and remains low after 15 minutes of the first meal, eat another meal of carbohydrates and re-check after 15 minutes, repeat the previous steps until the blood sugar level rises and you feel better.
In the event that the sugar does not rise after taking the previous steps, and complications of severe hypoglycemia appear, which are confusion and loss of consciousness, then the patient must be transferred to the hospital as an emergency.
Doctors advise diabetics to provide glucagon syringes at home in anticipation of emergency situations. When the patient cannot take sugar orally, as in the case of a coma, the sugar must be injected intravenously by another person who knows how to inject it.
It is important to know how to think correctly when an individual has severe hypoglycemia, not only the sufferers, but also the family of people at high risk of developing hypoglycemia (as patients diabetesLearn ways to manage critical cases of hypoglycemia.
In addition to methods for managing the symptoms of low blood sugar, the cause that led to the decrease must also be treated. If the cause of hypoglycemia is due to a tumor problem, the tumor is removed.
Prevention of hypoglycemia
If you have diabetes, we will give you several tips to avoid low blood sugar.
Regularly measure your blood sugar in order to detect hypoglycemia early, if present. Be aware of the symptoms of hypoglycemia so that you start treatment as soon as symptoms appear.
Having one of the signs of hypoglycaemia such as dizziness, feeling anxious or disoriented as well as being hungry andexcessive sweating Treatment should be started to avoid other neurological signs of severe hypoglycemia, such as unconsciousness and coma.
According to study Performed on patients with frequent symptoms of hypoglycemia, 7% hypoglycemia cases required inpatient treatment and were predominantly in the elderly over 55 years of age.
Frequently asked questions about symptoms of low blood sugar
What happens when sugar drops?
When the blood sugar level is low, many symptoms appear, including: hunger, rapid heartbeat, dizziness, pale skin, excessive sweating, poor concentration, blurry vision, irritability and mood changes.
In severe cases of hypoglycemia, more serious symptoms occur, such as disorientation and loss of consciousness (hypoglycemic coma).
What is the cause of sudden sugar descent?
There are a number of reasons that lead to a sudden drop in sugar in the blood, the most common causes are diabetes medications that are given wrongly, physical exertion during intense exercise leads to the appearance of symptoms of low blood sugar.
The lack of food intake of glucose also incites the emergence of symptoms, in addition to that there are a number of diseases that lead to a drop in the level of sugar in the blood, such as liver diseases.
Does rage lower sugar?
In fact, stress and feelings of sadness often lead to high blood sugar levels.
What are the reasons for the absence of sugar in the blood?
One of the reasons for preventing a drop in blood sugar level is not following a low-sugar diet, in addition to not using enough anti-diabetic drugs used to treat diabetes, not injecting enough insulin, or using expired insulin.